Strong Wind, Gibson
- When
- November 18, 6:00 AM CST to 5:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A cold front surged southeast from Missouri across the lower Ohio Valley. Ahead of the front, strong south winds gusted close to 40 mph in some places.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cold front surged southeast from Missouri across the lower Ohio Valley. Ahead of the front, strong south winds gusted close to 40 mph in some places. Immediately following the passage of the cold front and its associated line of thunderstorms, a short period of strong northwest winds occurred. At Petersburg in Pike County, four sign posts or light posts were blown over due to gusty south winds ahead of the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 18, 5:27 AM CST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
527 AM CST Sat Nov 18 2017
.SHORT TERM...(Today through Monday night)
Issued at 149 AM CST Sat Nov 18 2017
Not much going on across the CWFA at this time. Just gusty south
winds and unseasonably mild temperatures. Radar is free of precip.
That may change as weak support aloft may kick off a few showers,
perhaps isolated thunder. Prior models and PoP forecasts were
certainly overdone for up to this point.
For today, the forecast is basically the same. Surface low
pressure should be near KSTL at 12z and head quickly northeast to
NW Indiana by 18z and then Ohio by 00z. Cold front will push
rapidly across the CWFA from our west counties around 17z,
reaching central sections by 20z, then departing our east counties
by 22/23z. Unseasonably mild temps ahead of the front, then
falling temperatures behind it through the afternoon. Convective
allowing models show an uptick in the strength of convection
especially from 18 to 22z, based on members that make up the HREF.
Likely to categorical PoPs today for showers and storms as the
front moves through.
SPC raised the outlook to a level 2 (slight risk) for severe
today over the eastern 2/3 of the CWFA. We do not see much that is
different in the data overall from the previous couple of days.
The one thing that might increase the probabilities of locally
damaging wind gusts is higher low level jet wind speeds farther
west toward fropa. Either way, still looks like that is the main
hazard with linear segments, should parameters come together.
And, the convective allowing models have that "look" in their
reflectivity progs.
As far as the Wind Advisory goes, will end it at 00z across the
west 1/2 of the area, then 03z east. Also, probably not at Wind
Advisory criteria levels until closer to the arrival of, and for
a few hours right behind the front. But, it's not worth changing
the start time.
Other than a slight chance of a few lingering showers far east
this evening, dry and colder overnight. High pressure will result
in dry, chilly weather Sunday, then temperatures will rebound
a bit on Monday as return flow sets up west of the surface high
moving on to the east of our area. The dry weather will continue.
.LONG TERM...(Tuesday through Friday)
Issued at 149 AM CST Sat Nov 18 2017
The longwave pattern aloft over the CONUS is forecast by the medium
range models to amplify, with a persistent mid level ridge over the
southwestern states and a dominant longwave trof over the eastern
half of the country. Within this pattern there will be impulses of
shortwave energy, notably one on Tue. This feature will have a
surface cold front associated with it, followed by an area of high
surface pressure. Model indications are there will not be enough
moist return flow to tap into for deep moist convection, so a dry
fropa is anticipated Tue afternoon/evening for us.
Some models, namely the GFS, depict a stacked low may form over the
Gulf of Mexico by Thu. This could increase the surface pressure
gradient over the PAH forecast area a bit on Wed, but by only a few
knots. Otherwise, dry northwesterly flow aloft (and possibly short-
lived drier ridging in the GFS solution) will dominate through Day
7. Surface winds should finally turn back to southwesterly by then.
As a result, temps will start out at near seasonable averages Tue,
then plummet midweek, with highs dropping at least ten degrees (into
the 40s) and lows dipping into the lower 30s and the upper half of
the 20s. This will be followed by a rebound to near seasonable
averages by Fri (Day 7).
&&
.AVIATION...
Issued at 527 AM CST Sat Nov 18 2017
Generally expect MVFR cigs, with strong gusty SSW winds through
late morning ahead of a strong cold front that will move in from
the northwest. Peak chances of showers and storms, along with a wind
shift to the northwest will be from 17-21z. Southerly wind gusts 25
to 30 kts will be common. Behind the front northwest winds gusting
30 to 38 kts can be expected from mid afternoon to early evening.
The winds should diminish from 00z-06z and continue from the NW.
Skies will clear tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075-080-081-
084-085-088-089-092-093.
Wind Advisory until 9 PM CST this evening for ILZ076>078-082-083-
086-087-090-091-094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-
100-107>112-114.
IN...Wind Advisory until 9 PM CST this evening for INZ081-082-
085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>004.
Wind Advisory until 9 PM CST this evening for KYZ005>022.
&&
Short Term...CN
Long Term....DBHazardous Weather Outlook National Weather Service Paducah KY 330 AM CST Sat Nov 18 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 330 AM CST Sat Nov 18 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of thunderstorms today in association with a strong cold frontal passage. Strong to locally damaging wind gusts cannot be ruled out with the storms, if the necessary parameters all come together. A Wind Advisory is in effect for all areas today, and into the early evening hours generally for areas east of Interstate 57 and U.S. Highway 45. Refer to the Advisory product for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today.
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724391, 724392, 724393, 724394, 724395, 724396.